Home
It's where Ada gets its news!
Ada Sports
November 18, 2019
 

You are here

Weekend doctor: Dangers of E-Cigarettes

By Angel Mercer, licensed social worker, tobacco treatment specialist
The Armes Family Cancer Care Center, a division of Blanchard Valley Health System
Media reports have recently warned consumers to stop using e-cigarettes immediately. Many people are experiencing illness linked to e-cigarettes, including death. What are e-cigarettes? What are you exposing to your body? What is being done to stop this epidemic?

E-cigarettes are known by many different names. They are sometimes called e-cigs, e-hookahs, mods, vape pens, vapes, tank systems and electronic nicotine delivery systems. Some e-cigarettes are made to look like regular cigarettes, cigars or pipes. Some resemble pens, USB sticks, and other everyday items.

E-cigarettes (vaping) produce an aerosol by heating a liquid that usually contains nicotine, flavorings and other chemicals that help to make the aerosol. Users then inhale this aerosol into their lungs, and bystanders can breathe in this aerosol when the user exhales into the air. The e-cigarette aerosol contains harmful and potentially harmful substances such as: volatile organic compounds, nicotine, ultrafine particles, cancer-causing chemicals, nickel, tin, lead and flavoring such as diacetyl, a chemical linked to serious lung disease. E-cigarettes can also be used to deliver marijuana and other drugs.

To elaborate, the ultrafine particles come from the coil. The coil heats up and tiny particles break off and are inhaled into the lungs. We are still learning about the long-term health effects; however, we know nicotine is highly addictive, the Food and Drug Administration (FDA) does not approve e-cigarettes as a quit smoking aid and there is no way to measure how much nicotine you inhale. Also, defective e-cigarette batteries have caused fires and explosions.

Symptoms can occur after vaping within two to eight weeks and up to several months after chemical exposure that include a cough, shortness of breath and fatigue. Other symptoms reported include fever, anorexia, chest pain, nausea and diarrhea. These respiratory symptoms can cause a rare lung disease known as popcorn lung.

Popcorn lung results in scarring and inflammation of the bronchioles. These are the lung’s smallest airways. Seek medical attention if these symptoms worsen or if you experience difficulty breathing, shortness of breath, chest pain and dizziness after the use of e-cigarettes.

Slick marketing tactics are targeting youth with fun flavors that taste like cotton candy, strawberry, pina colada, etc. However, with the help of many supporters, Michigan just announced the ban of fun flavors to stop this epidemic. Another change lawmakers announced on October 1, 2019, is the ban of sales cigarettes and e-cigarettes to anyone under 21 years of age. Although the U.S. surgeon general continues to learn more about e-cigarettes with each passing day, they are warning the public to take action now.

Health care providers, parents, teachers, and other caregivers should be prepared with facts of the dangers of nicotine and to discourage tobacco use in any form, including e-cigarettes. We should set a positive example by being tobacco-free and encouraging those who already use these products to quit.

Free prevention, education and support are available at 1-800-quitnow or http://smokefree.gov.